On the mathematical foundations of theoretical statistics

A - Papers appearing in refereed journals

Fisher, R. A. 1922. On the mathematical foundations of theoretical statistics. Philosophical Transactions of the Royal Society A-Mathematical Physical and Engineering Sciences. 222 (594-604), pp. 309-368. https://doi.org/10.1098/rsta.1922.0009

AuthorsFisher, R. A.
Abstract

Several reasons have contributed to the prolonged neglect into which the study of statistics, in its theoretical aspects, has fallen. In spite of the immense amount of fruitful labour which has been expended in its practical applications, the basic principles of this organ of science are still in a state of obscurity, and it cannot be denied that, during the recent rapid development of practical methods, fundamental problems have been ignored and fundamental paradoxes left unresolved. This anomalous state of statistical science is strikingly exemplified by a recent paper entitled "The Fundamental Problem of Practical Statistics," in which one of the most eminent of modern statisticians presents what purports to be a general proof of BAYES' postulate, a proof which, in the opinion of a second statistician of equal eminence, "seems to rest upon a very peculiar -- not to say hardly supposable -- relation."

KeywordsRRES175; 175_Statistics
Year of Publication1922
JournalPhilosophical Transactions of the Royal Society A-Mathematical Physical and Engineering Sciences
Journal citation222 (594-604), pp. 309-368
Digital Object Identifier (DOI)https://doi.org/10.1098/rsta.1922.0009
Open accessPublished as non-open access
PublisherRoyal Society Publishing
ISSN1364-503X

Permalink - https://repository.rothamsted.ac.uk/item/8w1x2/on-the-mathematical-foundations-of-theoretical-statistics

Restricted files

Publisher's version

Under embargo indefinitely

25 total views
0 total downloads
0 views this month
0 downloads this month